Colorado, 2003

Flash Flood in Colorado, August 3, 2003

August 3, 2003 · NWS GJT · 1 event in 1 county or zone

This flash flood impacted Placerville and nearby locations. A wall of water 4 to 5 feet deep crashed into the Surprise Avenue area of Placerville, where several houses were damaged.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

This flash flood impacted Placerville and nearby locations. A wall of water 4 to 5 feet deep crashed into the Surprise Avenue area of Placerville, where several houses were damaged. The wall of a garage was blown out and the car inside was washed out through the garage door opening where the garage door was also blown out. The opening in the back of the garage was big enough for a truck to pass through it. Water and debris also flowed into other garages and houses in the area. Some road damage was also reported. mud and rock also flowed onto Highway 145 near mile marker 83.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 3, 2:22 AM MST, 12 hours 1 minute earlier.

Area forecast discussion, Aug 3, 2:22 AM MST, 12 hours 1 minute before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
322 AM MDT SUN AUG 3 2003

...FLASH FLOOD WATCH TODAY AND THIS EVENING FOR SOUTHEAST UTAH AND
SOUTHWEST COLORADO...

SHORT TERM DISCUSSION (SUNDAY THROUGH MONDAY)...
MODELS REMAIN IN GOOD AGREEMENT. WEAKENING VORT MAX OVER AZ TO
MOVE NE THROUGH THE CWA TDA AS MID LVL MOISTURE DECREASES THIS
AFTERNOON AND MOVES NE. ANOTHER STRONGER VORT MAX OVER UT WILL
MOVE NE AND WEAKEN WITH THE TAIL END CATCHING ERN UT ZONES THIS
AFTERNOON. WINDS ALOFT PROGGED TO INCREASE WITH SOME SPEED SHEAR
AND A LITTLE DIRECTIONAL SHEAR. MODELS HAVE BEST CONDITIONS
PEAKING LATE THIS MORNING...THEN UPPER LEVEL WARMING AND
STABILIZATION WITH THE DRYING ARE PROGGED DECREASE CONVECTIVE
POTENTIAL THROUGH THE AFTERNOON AND EVENING. BELIEVE CONVECTION
WILL RESTART BY LATE MORNING AND ONCE IT GETS GOING HARD TO TELL
WHEN ITLL STOP. STILL PLENTY OF MOISTURE IN PLACE FOR THE PROGGED
OMEGA TO WORK ON. THUS WILL ISSUE THE FLASH FLOOD WATCH FOR SE UT
AND SW CO.

LATER TONIGHT AND MONDAY SOUNDING DOES SEEM TO CONTINUE DRYING WITH A
NICE CAP DEVELOPING FROM WARM ADVECTION ABOVE 500 MB. THIS CAP IN
BREAKABLE LATE IN THE AFTERNOON. WILL STAY WITH LOWER POPS AND
WARMER TEMPS FOR MONDAY.  CUOCO

LONG-TERM DISCUSSION...
MONDAY NIGHT-WEDNESDAY:  WAVE EJECTED FROM WEST COAST TROUGH HELPS
FLATTEN RIDGE AND PUSH MONSOONAL MOISTURE PLUME TO THE SE BY MONDAY
NIGHT...LETTING DRIER AIR MOVE IN. WILL LOWER POPS AND CLOUDS FOR
MONDAY WITH SHOWERS GENERALLY OVER THE MTNS AND SOUTH AS DON/T THINK
MOISTURE WILL GET COMPLETELY SCOURED OUT. WEAKENING 300 MB SPEED MAX
CROSSES AREA MON AND COULD LEND A LITTLE SUPPORT FOR CONVECTION...AND
ETA FORECASTING MORE SHEAR IN 0-6KM LAYER THAN WE HAVE SEEN LATELY.
UPPER HIGH CENTER ENDS UP OVER NEW MEXICO...AND THEN REMAINS THERE
THROUGH MIDWEEK. EXACT POSITION LIKELY SUSPECT...BUT HIGH SHOULD
FORCE MONSOONAL MOISTURE TO TAKE THE LONG ROAD AROUND ITS WEST SIDE
BEFORE REACHING FORECAST AREA. WILL ANTICIPATE A SLOW MOISTENING OF
THE RIDGE...WITH DIFFERENTIAL HEATING AND TERRAIN LIKELY THE MAIN
TRIGGERS FOR SOME AFTN/EVE CONVECTION TUE AND WED. HAVE GENERALLY
LOWERED POP GRIDS AND BUMPED UP MAX TEMPS GRIDS A BIT AS A RESULT.

THURSDAY-SUNDAY:  GOOD CONSISTENCY AND AGREEMENT BETWEEN MEDIUM
RANGE MODELS THROUGH FRIDAY MORNING. CONFIDENCE FAIRLY HIGH THAT HIGH
PRESSURE CORE WILL BE CENTERED OVER NEW MEXICO AND COLORADO DURING
THIS PERIOD. THIS HAS BEEN THE SITUATION FOR A GOOD PORTION OF THE
SUMMER...AND ITS REASONABLE TO SEE THIS PATTERN AGAIN. CLOSED
CIRCULATION AROUND HIGH CORE WILL SHUT OFF DIRECT SOUTHERLY MOISTURE
TAP FROM OLD MEXICO. BUT STRONG SURFACE HEATING WILL INDUCE AFTERNOON
CONVECTION IN THE MOISTURE TRAPPED WITHIN THE HIGH...WITH THE HIGHEST
CHANCES OVER THE SOUTHERN MOUNTAINS. BELIEVE MEX GUIDANCE TOO COOL
AND WILL GO ABOVE.  JAD/NL

.GJT...FLASH FLOOD WATCH TODAY AND EVENING FOR SOUTHEAST UTAH AND
       SOUTHWEST COLORADO...UT ZONES 22/28/29...CO ZONES
       18/19/21/22/23.
Hazardous weather outlook, Aug 3, 4:48 AM MST, 9 hours 35 minutes before
COZ001>014-017>023-UTZ022>025-027>029-041230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
548 AM MDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

...FLASH FLOOD WATCH FROM 10 AM UNTIL 8 PM MDT FOR PORTIONS OF
SOUTHWEST COLORADO AND SOUTHEAST UTAH INCLUDING THE MISSIONARY RIDGE
BURN SITE NORTHEAST OF DURANGO...

THUNDERSTORMS PRODUCING HEAVY RAIN WILL REDEVELOP LATE THIS MORNING
AND CONTINUE UNTIL EARLY EVENING. HEAVY RAIN WILL CAUSE SUDDEN WATER
RISES IN NORMALLY DRY CREEKS AND SMALL STREAMS IN MOUNTAINOUS AND
STEEP TERRAIN. STREET FLOODING...ALONG WITH MUD FLOWS AND ROCK
SLIDES...ARE POSSIBLE...ESPECIALLY IN AREAS THAT HAVE BEEN BURNED
OVER BY WILDFIRES. IN ADDITION...GUSTY WINDS TO NEAR 40 MPH...CLOUD
TO GROUND LIGHTNING AND HAIL UP TO 1/2 INCH DIAMETER WILL ACCOMPANY
THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING.
THE MAIN THREATS FROM THESE STORMS WILL BE HEAVY RAIN...CLOUD TO
GROUND LIGHTNING...WIND GUSTS TO 40 MPH...AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WITH THE GRAND JUNCTION DOPPLER WEATHER RADAR INFORMATION NOT
AVAILABLE DUE TO A COMMUNICATIONS SYSTEM MALFUNCTION...SPOTTER
REPORTS WILL BE ESPECIALLY VALUABLE TODAY AND TONIGHT.

WEATHER SPOTTERS MAY BE ACTIVATED THIS AFTERNOON AND EVENING...
ESPECIALLY IN AREAS SOUTH OF INTERSTATE 70. SPOTTERS ARE ENCOURAGED
TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND HEAVY RAINFALL AS
SOON AS POSSIBLE.

CUOCO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Miguel

When
August 3, 2:23 PM MST to 5:30 PM MST
Where
San Miguel County, Placerville
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
38.004, -108.406 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375072.